Missouri, 2011

Winter Weather in Missouri, November 9, 2011

November 9, 2011 · NWS EAX · 6 events in 6 counties and zones

A low pressure system, deepened over central Missouri, during the predawn hours of|November 9, 2011. Rain mixed with and then turned to the first snow of the season,|across areas along and north of Highway 36.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A low pressure system, deepened over central Missouri, during the predawn hours of|November 9, 2011. Rain mixed with and then turned to the first snow of the season,|across areas along and north of Highway 36. Snowfall amounts ranged from a half to|three inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Nov 8, 11:49 PM CST, 11 minutes earlier.

Area forecast discussion, Nov 8, 11:49 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1149 PM CST TUE NOV 8 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Owing to the mesoscale nature to the effects of dynamic cooling to
the deformation precipitation shield the models have underforecast
the amount of cooling in the column down to the surface. NAM/RUC are
running about 2F too warm where snow is occurring within a narrow
band inside the deformation zone. The rain/snow and snow band is
quite narrow...around 30 miles at this time...and is bordered by
rain on either side making it difficult to model. Since snow is
accumulating as far back as south central KS have expanded the
rain/snow area to the south as well as increase snow amounts over nw
MO. Snow will accumulate mainly on grassy surfaces but slush on
secondary roads closer to the IA/MO border seems probable.

MJ

&&

.PREV DISCUSSION...
/740 PM CST TUE NOV 8 2011/
Have added isolated thunderstorms to parts of nw/west central MO and
east central KS in region of elevated instability. Lightning network
has shown a handful of cg strikes early this evening. Also made
adjustments for earlier rain/snow transition over nw MO as dynamic
cooling has resulted in not only the above noted lightning but
moderate cooling of temperatures down to the surface over sw IA/nw
MO/se NE and ne KS during the past hour or so. Have received a
couple reports of rain/snow mix in Atchison county as well as
extreme sw IA.

MJ

&&

.PREV DISCUSSION...
/345 PM CST Tue Nov 8 2011/
Surface low near Tulsa will track to near Joplin by 00Z, and to
between Quincy and St. Louis by 06Z. Large dry slot has moved into
much of central and western Missouri and southeast Kansas, with these
areas caught in between a developing LLJ over the Ozarks and
intensifying frontogenesis/deformation over northeast Kansas and
northwest Missouri. The latter area will continue to be the main show
tonight as the surface low tracks to the east. However, there may
still be some additional development within the dry slot as low level
warm air advection intensifies through early evening, which will
likely lead to increasing areas of drizzle and possibly some
developing areas of rain. This activity will taper off after 03Z as
the surface low tracks east and low level cold air advection sets in.

To the northwest, developing band of frontogenesis will continue to
produce a widespread swath of rain from north central Kansas into
southern Iowa, affecting areas mainly northwest of a St. Joseph to
Bethany line. This area of lift is expected to stay relatively
stationary through much of the evening, and cloud result in up to an
additional inch of rainfall for these areas.

As the surface low deepens and tracks into Illinois overnight, cold
air will begin to wrap into this system, and models still suggest a
marginal thermal profile for a rain/snow mix developing late this
evening across the northwest tip of Missouri, and spreading into
central Missouri through early morning. NAM suggests boundary layer
wetbulb temperatures will drop to near freezing across a large
portion of northern Missouri overnight which results in accumulation
of 1 to 3 inches, but this is likely an exaggerated effect of
dynamic cooling within the model. Still, thermal profiles should
support a mixture of rain and snow developing across areas north of
Highway 36 overnight. Both NAM and RUC indicate a modest layer of low
static stability coincident with the best frontogenetical forcing
that could enhance precip rates, and could result in enough dynamic
cooling to boost the transition over to snow. Altogether, warm ground
and marginal thermal profiles should keep it difficult for any snow
to accumulate tonight, though wouldn't be surprised to see a few
areas northwest of St Joseph see an inch or so, especially if any
banding can develop.

This system will be quick to lift to the northeast on Wednesday with
a fast clearing trend during the morning. High pressure building in
from the west will maintain clear skies and slightly below average
temps through Thursday night.

Hawblitzel

Friday - Tuesday:

A broad ridge will prevail for the last half of the work week and
through much of the weekend resulting in dry conditions and warming
temperatures, relative to the early/mid week time frame, through
Sunday. The forecast then becomes much less confident as medium
range models diverge significantly in their upper pattern depiction.
The GFS is much faster moving a northern stream wave across the
northern Plains/Upper Midwest and slower with a southern stream
wave, keeping it back across northwestern Mexico through Monday
afternoon. The ECMWF, in contrast, is slower with the northern
stream wave and faster with the wave coming out of the southwest.
This results in a very large 500mb height standard deviation across
the lower Missouri Valley and gives little confidence to deviating
much from the previous forecast/forecast initialization. So the
forecast continues to depict the next best chance for precipitation
from Sunday night into Monday as a frontal boundary may stall in the
area. Depending on the timing of the southern stream wave this
boundary may be a focus for renewed rainfall as the upper wave moves
east eventually moving the front way with it and drying us out
sometime Monday night into Tuesday.

CDB

&&

.AVIATION...

For the 06Z TAFs...Convective showers will be ending at the
KMCI/KMKC terminals shortly after 06z. Looks like there could be a
lull of an hr or two before deformation band with rain/snow mix
moves through these two terminals. All snow at KSTJ. From about KMCI
northward when this band comes through will be mostly snow for
several hours with minor accumulations possible. Around an inch at
KSTJ and half an inch or less at KMCI. High end IFR/low end MVFR
cigs till around sunrise when cigs quickly improve through MVFR to
Clear by 14-15z time frame.

Rest of forecast will see VFR conditions with breezy nw winds
decreasing by late afternoon.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Nov 8, 7:19 PM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
719 PM CST TUE NOV 8 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
719 PM CST TUE NOV 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A FEW EMBEDDED THUNDERSTORMS LIKELY THIS EVENING OVER PARTS OF
NORTHWEST AND WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS. NO
SEVERE THUNDERSTORMS ARE EXPECTED. HEAVIEST RAINFALL TONIGHT WILL BE
OVER NORTHWEST MISSOURI WITH BETWEEN ONE HALF TO ONE INCH ADDITIONAL
RAIN POSSIBLE. WHILE WIDESPREAD FLOODING CONCERNS ARE NOT
EXPECTED...A FEW AREAS OF MINOR FLOODING ARE POSSIBLE...ESPECIALLY IN
FLOOD-PRONE AREAS AND ALONG SMALL CREEKS AND STREAMS.

RAIN WILL MIX WITH OR CHANGE TO SNOW OVERNIGHT...MAINLY NEAR AND
NORTH OF HIGHWAY 36. ACCUMULATIONS UP TO 1 INCH WILL BE POSSIBLE
ACROSS EXTREME NORTHWESTERN MISSOURI WITH HIGHER AMOUNTS FURTHER
NORTH INTO IOWA AND NEBRASKA. SNOW ACCUMULATIONS WILL BE MOST LIKELY
ON GRASSY AREAS. LITTLE TO NO ACCUMULATION IS EXPECTED ELSEWHERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED HOWEVER ANY REPORTS OF
FLOODING CONDITIONS AND SNOW AMOUNTS ARE APPRECIATED.

MJ

In the hours before

Local storm report, Nov 8, 9:03 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
903 PM CST TUE NOV 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SNOW             ROCKPORT                40.41N 95.52W
11/08/2011  E0.5 INCH        ATCHISON           MO   LAW ENFORCEMENT

            UP TO A HALF INCH OF SNOW ON GRASSY SURFACES AND
            VEHICLES.

&&

GAMIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Andrew

When
November 9, 12:00 AM CST to 4:00 AM CST
Where
Andrew forecast zone
Reported by
Department of Highways
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

Up to one inch of snow was reported in Savannah.

Winter Weather, Atchison

When
November 9, 12:00 AM CST to 4:00 AM CST
Where
Atchison forecast zone
Reported by
Law Enforcement
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

Up to one half inch of snow was reported in Tarkio.

Winter Weather, Buchanan

When
November 9, 12:00 AM CST to 4:00 AM CST
Where
Buchanan forecast zone
Reported by
Law Enforcement
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Up to one half inch of snow was reported in Saint Joseph.

Winter Weather, Nodaway

When
November 9, 12:00 AM CST to 4:00 AM CST
Where
Nodaway forecast zone
Reported by
Law Enforcement
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

Up to three inches of snow was reported in Maryville.

Winter Weather, Worth

When
November 9, 12:00 AM CST to 4:00 AM CST
Where
Worth forecast zone
Reported by
Law Enforcement
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

Up to one inch of snow was reported in Grant City.

Winter Weather, Gentry

When
November 9, 12:00 AM CST to 4:00 AM CST
Where
Gentry forecast zone
Reported by
Law Enforcement
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

Up to one inch of snow was reported in Stanberry.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353306, 353307, 353308, 353309, 353310, 353311.